Rifampin Hepatotoxicity associated with treatment of latent tuberculosis infection

Francis F. Fountain, Elizabeth Tolley, Anna R. Jacobs, Timothy Self

Research output: Contribution to journalArticle

20 Citations (Scopus)

Abstract

Background: To determine the occurrence of hepatotoxicity associated with rifampin treatment of latent tuberculosis infection in patients from a public health tuberculosis clinic. Methods: Evaluation of rifampin hepatotoxicity in adults aged a 18 years from a database maintained from June 2001 to May 2007 in a public health department clinic. Rifampin 600 mg daily for 4 months was prescribed. Hepatotoxicity was defined as aspartate aminotransferase (AST) or alanine aminotransferase (ALT) levels more than 3 times the upper limit of normal (ULN) with symptoms or more than 5 times the ULN without symptoms. Results: Rifampin therapy was initiated in 348 patients. Among 205 patients with evaluable data, 4 (1.95%, 95% confidence interval: 0%-4.33%) had AST or ALT levels >5 times the ULN (2 patients at 1 month and 2 patients at 3 months). Three of these patients had elevated AST/ALT at baseline; 1 had hepatitis C and 1 had an unconfirmed history of hepatitis. Adherence to clinic visits and prescribed treatment was poor. Conclusions: Rifampin hepatotoxicity associated with treatment of latent tuberculosis infection is rare. Our report suggests that hepatotoxicity is more likely in patients with baseline hepatic dysfunction and the need for increased vigilance in monitoring transaminases in these patients.

Original languageEnglish (US)
Pages (from-to)317-320
Number of pages4
JournalAmerican Journal of the Medical Sciences
Volume337
Issue number5
DOIs
StatePublished - Jan 1 2009

Fingerprint

Latent Tuberculosis
Rifampin
Aspartate Aminotransferases
Alanine Transaminase
Therapeutics
Public Health
Hepatitis C
Ambulatory Care
Transaminases
Hepatitis
Tuberculosis
Databases
Confidence Intervals
Liver

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Cite this

Rifampin Hepatotoxicity associated with treatment of latent tuberculosis infection. / Fountain, Francis F.; Tolley, Elizabeth; Jacobs, Anna R.; Self, Timothy.

In: American Journal of the Medical Sciences, Vol. 337, No. 5, 01.01.2009, p. 317-320.

Research output: Contribution to journalArticle

Fountain, Francis F. ; Tolley, Elizabeth ; Jacobs, Anna R. ; Self, Timothy. / Rifampin Hepatotoxicity associated with treatment of latent tuberculosis infection. In: American Journal of the Medical Sciences. 2009 ; Vol. 337, No. 5. pp. 317-320.
@article{f1c285d42cc242e6a09c6d43dc8db264,
title = "Rifampin Hepatotoxicity associated with treatment of latent tuberculosis infection",
abstract = "Background: To determine the occurrence of hepatotoxicity associated with rifampin treatment of latent tuberculosis infection in patients from a public health tuberculosis clinic. Methods: Evaluation of rifampin hepatotoxicity in adults aged a 18 years from a database maintained from June 2001 to May 2007 in a public health department clinic. Rifampin 600 mg daily for 4 months was prescribed. Hepatotoxicity was defined as aspartate aminotransferase (AST) or alanine aminotransferase (ALT) levels more than 3 times the upper limit of normal (ULN) with symptoms or more than 5 times the ULN without symptoms. Results: Rifampin therapy was initiated in 348 patients. Among 205 patients with evaluable data, 4 (1.95{\%}, 95{\%} confidence interval: 0{\%}-4.33{\%}) had AST or ALT levels >5 times the ULN (2 patients at 1 month and 2 patients at 3 months). Three of these patients had elevated AST/ALT at baseline; 1 had hepatitis C and 1 had an unconfirmed history of hepatitis. Adherence to clinic visits and prescribed treatment was poor. Conclusions: Rifampin hepatotoxicity associated with treatment of latent tuberculosis infection is rare. Our report suggests that hepatotoxicity is more likely in patients with baseline hepatic dysfunction and the need for increased vigilance in monitoring transaminases in these patients.",
author = "Fountain, {Francis F.} and Elizabeth Tolley and Jacobs, {Anna R.} and Timothy Self",
year = "2009",
month = "1",
day = "1",
doi = "10.1097/MAJ.0b013e31818c0134",
language = "English (US)",
volume = "337",
pages = "317--320",
journal = "American Journal of the Medical Sciences",
issn = "0002-9629",
publisher = "Lippincott Williams and Wilkins",
number = "5",

}

TY - JOUR

T1 - Rifampin Hepatotoxicity associated with treatment of latent tuberculosis infection

AU - Fountain, Francis F.

AU - Tolley, Elizabeth

AU - Jacobs, Anna R.

AU - Self, Timothy

PY - 2009/1/1

Y1 - 2009/1/1

N2 - Background: To determine the occurrence of hepatotoxicity associated with rifampin treatment of latent tuberculosis infection in patients from a public health tuberculosis clinic. Methods: Evaluation of rifampin hepatotoxicity in adults aged a 18 years from a database maintained from June 2001 to May 2007 in a public health department clinic. Rifampin 600 mg daily for 4 months was prescribed. Hepatotoxicity was defined as aspartate aminotransferase (AST) or alanine aminotransferase (ALT) levels more than 3 times the upper limit of normal (ULN) with symptoms or more than 5 times the ULN without symptoms. Results: Rifampin therapy was initiated in 348 patients. Among 205 patients with evaluable data, 4 (1.95%, 95% confidence interval: 0%-4.33%) had AST or ALT levels >5 times the ULN (2 patients at 1 month and 2 patients at 3 months). Three of these patients had elevated AST/ALT at baseline; 1 had hepatitis C and 1 had an unconfirmed history of hepatitis. Adherence to clinic visits and prescribed treatment was poor. Conclusions: Rifampin hepatotoxicity associated with treatment of latent tuberculosis infection is rare. Our report suggests that hepatotoxicity is more likely in patients with baseline hepatic dysfunction and the need for increased vigilance in monitoring transaminases in these patients.

AB - Background: To determine the occurrence of hepatotoxicity associated with rifampin treatment of latent tuberculosis infection in patients from a public health tuberculosis clinic. Methods: Evaluation of rifampin hepatotoxicity in adults aged a 18 years from a database maintained from June 2001 to May 2007 in a public health department clinic. Rifampin 600 mg daily for 4 months was prescribed. Hepatotoxicity was defined as aspartate aminotransferase (AST) or alanine aminotransferase (ALT) levels more than 3 times the upper limit of normal (ULN) with symptoms or more than 5 times the ULN without symptoms. Results: Rifampin therapy was initiated in 348 patients. Among 205 patients with evaluable data, 4 (1.95%, 95% confidence interval: 0%-4.33%) had AST or ALT levels >5 times the ULN (2 patients at 1 month and 2 patients at 3 months). Three of these patients had elevated AST/ALT at baseline; 1 had hepatitis C and 1 had an unconfirmed history of hepatitis. Adherence to clinic visits and prescribed treatment was poor. Conclusions: Rifampin hepatotoxicity associated with treatment of latent tuberculosis infection is rare. Our report suggests that hepatotoxicity is more likely in patients with baseline hepatic dysfunction and the need for increased vigilance in monitoring transaminases in these patients.

UR - http://www.scopus.com/inward/record.url?scp=67649119769&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=67649119769&partnerID=8YFLogxK

U2 - 10.1097/MAJ.0b013e31818c0134

DO - 10.1097/MAJ.0b013e31818c0134

M3 - Article

VL - 337

SP - 317

EP - 320

JO - American Journal of the Medical Sciences

JF - American Journal of the Medical Sciences

SN - 0002-9629

IS - 5

ER -